Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

January 2005, Volume 35 Number 1 , p 14 - 14

Author

  • MICHAEL R. COHEN RPH, MS, ScD

Abstract

© 2005 Lippincott Williams & Wilkins, Inc. Volume 35(1)             January 2005             p 14 Suspect the system [MEDICATION ERRORS: ROOTING OUT ERRORS]

COHEN, MICHAEL R. RPH, MS, ScD

President of the Institute for Safe Medication Practices

A prescriber handwrote an order for the anticonvulsant carbamazepine, 400 mg, for an adult with a history of seizures. The pharmacist mistakenly retrieved the patient profile of a 4-year-old child with the same last name. Failing to recognize that the patient was a child and that the prescribed amount represented an overdose, he entered the medication into the patient record. When a pharmacy computer-generated medication administration record (MAR) was delivered to the unit that night, the nurse didn't notice anything wrong.

The next morning, a nurse didn't recognize that the dose was excessive or ask why the pharmacy had sent oral ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: